Kansas, 2004

Hail in Kansas, September 17, 2004

September 17, 2004 · NWS TOP · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 17, 3:10 AM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Sep 17, 3:10 AM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 AM CDT FRI SEP 17 2004

.DISCUSSION...
MAIN CONCERN IS FOR SLIGHT PRECIP POSSIBILITY THIS MORNING AND AGAIN
SATURDAY MORNING AND THEN FRONTAL POSITION AND PRECIP TIMING NEXT
WEEK.

THE 00Z UPPER AIR MAPS ALONG WITH THE LATEST WATER VAPOR SATELLITE
IMAGERY SHOWED STRONG ZONAL FLOW ACROSS THE NORTHERN US WITH AN
UPPER TROUGH OVER EASTERN CANADA AND THE GREAT LAKE STATES. THE
REMNANTS OF IVAN WERE SLOWLY MOVING NORTHEAST INTO EXTREME EASTERN
TN. A LOW AMPLITUDE UPPER LEVEL RIDGE WAS LOCATED ACROSS THE
SOUTHWESTERN CONUS.

A LEE SURFACE TROUGH WAS DEVELOPING ACROSS THE HIGH PLAINS. THE 8Z
WIND PROFILER DATA SHOWED A 30 KT LLJ OVER WESTERN OK AND WESTERN
KS. DEEPER GULF MOISTURE OVER WESTERN OK WAS BEING TRANSPORTED
NORTHWARD INTO WESTERN KS. THE 6Z MESO ETA AND RUC MODEL BOTH SHOW
AN AREA OF ELEVATED THUNDERSTORMS DEVELOPING IN THE WAA ZONE EAST OF
THE 850MB MOIST AXIS THIS MORNING OVER CENTRAL KS. I PLACED A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE WESTERN AND CENTRAL COUNTIES OF
THE FA FOR THIS MORNING. AFTER 16Z THE BOUNDARY LAYER SHOULD MIX
DEEP ENOUGH TO BRING AN END TO THE ELEVATED CONVECTION. THE
REMAINDER OF THE DAY SHOULD BE DRY WITH HIGH TEMPERATURES REACHING
THE MID TO UPPER 80S.

TONIGHT THE LLJ WILL INTENSIFY ONCE AGAIN AND WILL TRANSPORT DEEP
GULF MOISTURE NORTHWARD ACROSS EASTERN KS. THE BEST ISENTROPIC LIFT
WILL BE EAST OF THE FA. THUNDERSTORMS MAY DEVELOP OVER THE EASTERN
COUNTIES AND MOVE EAST INTO MO AFTER MIDNIGHT.  I PLACED A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN COUNTIES FOR
LATE TONIGHT AND EARLY SATURDAY MORNING. THE LEE SURFACE TROUGH
ACROSS WESTERN KS WILL DEEPEN AS SOUTHWEST FLOW ALOFT INCREASES. THE
TIGHTER PRESSURE GRADIENT ACROSS KS WILL CAUSE SOUTHERLY WINDS TO
INCREASE TO 15 TO 25 MPH WITH GUSTS OF 35 MPH POSSIBLE DURING THE
AFTERNOON HOURS. HIGH TEMPERATURES ON SATURDAY WILL WARM TO NEAR 90
ACROSS THE EASTERN COUNTIES AND INTO THE MID 90S ACROSS THE WESTERN
COUNTIES.

THE GFS AND ETA MODEL HAVE SIMILAR SOLUTIONS OUT THROUGH 12Z MONDAY.
BOTH MODEL SOLUTIONS SHOW A 5H TROUGH DIGGING SOUTHEAST...FROM
WESTERN CANADA...INTO THE GREAT BASIN. THIS WILL KEEP EASTERN KS IN
SOUTHWEST FLOW ALOFT AND PROVIDE US WITH WARM TEMPERATURES AND
BREEZY SOUTH WINDS THROUGH THE WEEKEND. THUNDERSTORMS WILL REMAIN
WELL WEST AND NORTH OF THE FA THROUGH MONDAY.

THE EXTENDED RANGE MODELS SHOW THE 5H TROUGH DIGGING INTO THE
SOUTHERN ROCKY MOUNTAINS AND LIFTING NORTHEAST INTO THE CENTRAL
PLAINS. THE ECMWF IS MORE PROGRESSIVE THAN THE GFS. THE BEST CHANCE
OF RAIN WILL PROBABLY OCCUR WHEN THE 5H TROUGH LIFTS OUT INTO THE
CENTRAL PLAINS LATE TUESDAY NIGHT INTO WEDNESDAY. I KEPT SLIGHT POPS
INTO THURSDAY IN CASE THE SLOWER GFS MODEL SOLUTION VERIFIES. HIGH
TEMPERATURES NEXT WEEK WILL GRADUALLY COOL INTO THE 80S TUESDAY AND
WEDNESDAY AS THE 5H TROUGH MOVES CLOSER. AS THE 5H TROUGH LIFTS
NORTHEAST OF THE AREA LATE WEDNESDAY OR THURSDAY A COLD FRONT WILL
MOVE SOUTHEAST ACROSS THE FA. HIGH TEMPERATURES ON THURSDAY AFTER
FROPA MAY COOL INTO THE 70S.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 17, 3:27 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
427 AM CDT FRI SEP 17 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
427 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS PORTIONS OF
NORTH CENTRAL AND EAST CENTRAL KANSAS. THERE IS A CHANCE FOR
THUNDERSTORMS AFTER MIDNIGHT ACROSS PORTIONS OF NORTHEAST AND EAST
CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF NORTHEAST AND
EAST CENTRAL KANSAS SATURDAY MORNING.

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL KANSAS
MONDAY NIGHT AND TUESDAY...AND AREA WIDE TUESDAY NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cloud

When
September 17, 9:00 AM CST
Where
Cloud County, Clyde
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -97.400

Hail, Dickinson

When
September 17, 11:21 AM CST
Where
Dickinson County, 3 mi W of Hope
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -97.117

Hail, Dickinson

When
September 17, 11:24 AM CST
Where
Dickinson County, 3 mi W of Hope
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -97.117

Hail, Lyon

When
September 17, 11:55 AM CST
Where
Lyon County, Neosho Rapids
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.367, -95.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417293, 5417294, 5417295, 5417296.